Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO

May 28, 2001Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2001, 9:51 PM MDT for Elbert County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 28, 2001, 9:51 PM MDT (03:51 UTC)
Expired
May 28, 2001, 10:30 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elbert County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 290351
SVRDEN
COC039-290430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
951 PM MDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1030 PM MDT

* AT 951 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF AGATE TO 11 MILES
  SOUTHWEST OF SIMLA...OR FROM 26 MILES NORTHWEST OF LIMON TO 32
  MILES NORTHEAST OF COLORADO SPRINGS...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE...
MATHESON AND SIMLA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3914 10441 3913 10403 3913 10374 3956 10374
          3955 10426

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM MDT, 7 hours 21 minutes earlier.

Area forecast discussion, May 28, 2:30 PM MDT, 7 hours 21 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT MON MAY 28 2001

SHORT TERM DISCUSSION:  WEAK SHORT WAVE AHEAD OF MAIN H5 TROUGH
LOCATED IN THE GREAT BASIN WILL MAKE ITS WAY ACROSS COLORADO LATE
THIS AFTERNOON AND TONIGHT.  MOVEMENT MAY BE SLOW ENOUGH TO KEEP THE
MENTION OF SHOWERS OVERNIGHT...THIS IS SUPPORTED BY THE ETA MODEL.
FCST SOUNDINGS INDICATE CAPES FROM 1200-1600 J/KG LATE THIS AFTN...
WITH TEMPERATURES IN THE LOWER 70S AND DEWPOINTS IN THE MID 40S...
BOTH OF WHICH HAVE BEEN MET THIS AFTERNOON.  SHEAR HOWEVER NOT THAT
IMPRESSIVE ALOFT...BUT FAIRLY STRONG SOUTHEASTERLY FLOW IS PROGGED
AT THE SURFACE ACROSS THE NORTHEASTERN PLAINS THIS EVENING.  THIS
MAY BE SUFFICIENT ENOUGH TO FIRE OFF A FEW SEVERE STORMS ACROSS THE
PLAINS LATE THIS AFTERNOON AND EVENING.  LARGE HAIL WOULD LIKELY BE
THE PRIMARY THREAT.

LONG TERM DISCUSSION:  MAIN H5 TROUGH SLOWLY TRACKS ACROSS
NORTHEASTERN COLORADO TUESDAY AND TUESDAY NIGHT.  COLD FRONT MOVES
IN FROM THE NORTH DURING THE EVENING HOURS...WITH STRONG INSTABILITY
ACROSS THE NORTHEASTERN PLAINS DURING THE AFTERNOON.  AVN THE
STRONGEST WITH THIS PUSH WITH SHOWERS AND EVEN A LITTLE UPSLOPE FOR
THE URBAN CORRIDOR FROM 00-06Z.  THE ETA ON THE OTHER HAND
INDICATES THE BEST RAINFALL WILL BE ACROSS EASTERN BORDER WITH
LITTLE IF ANY UPSLOPE DEVELOPING.  ETA FCST SOUNDINGS YIELD CAPES
RANGING FROM 1700 J/KG NEAR DENVER TUESDAY AFTN TO A WHOPPING 3000
J/KG IN THE VICINITY OF LIMON...ASSUMING TEMPERATURES REACH THE LOW
70S WITH DEWPOINTS IN THE 45-55 RANGE.  FLOW ALOFT IS WEAK...SO
SHEAR PROFILE MAY NOT BE THAT GREAT ALOFT...THE LOW LEVEL SHEAR
HOWEVER WILL BECOME MORE FAVORABLE IF EAST-SOUTHEASTERLY FLOW
REDEVELOPS AS AVN HAS ADVERTISED.

BY WEDNESDAY...NWLY FLOW ALF RETURNS WITH TROF WELL EAST OF COLORADO
AND BROAD RIDGE BUILDING OVER THE WEST.  SCT POPS LOOK GOOD FOR
THIS TIME FRAME AS MOISTURE LINGERS ACROSS THE CWA AT LEAST THROUGH
WEDNESDAY.  ENOUGH MOISTURE FOR A FEW STORMS IN THE MOUNTAINS
THURSDAY...WITH DRYING TREND EXPECTED FRIDAY THROUGH MONDAY.  RIDGE
DOES SHIFT EAST BY THE EARLY PART OF NEXT WEEK...WITH A DRY
SOUTHWESTERLY FLOW OVER CO AS NEXT TROUGH MOVES INTO THE PACIFIC
NORTHWEST.  COOPER

.DEN...NONE.

In the hours before

Local storm report, May 28, 6:30 PM MDT, 3 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
630 PM MDT MON MAY 28 2001

...PRELIMINARY STORM REPORT FOR MAY 28 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    7 N BAILEY                CO   1.50 INCH HAIL
05/28/01   PARK

0455 PM    LAKEWOOD                  CO   1.00 INCH HAIL
05/28/01   DENVER

0510 PM    WHEAT RIDGE               CO   1.00 INCH HAIL
05/28/01   JEFFERSON

0514 PM    2 NW DENVER               CO   0.75 INCH HAIL
05/28/01   DENVER

0515 PM    2 NW DENVER               CO   1.12 INCH HAIL
05/28/01   DENVER

0520 PM    WHEAT RIDGE               CO   0.88 INCH HAIL
05/28/01   JEFFERSON

0526 PM    2 N BENNETT               CO   TORNADO (F0)
05/28/01   ADAMS                          REPORTED BY PILOT

0550 PM    10 NE WATKINS             CO   1.00 INCH HaAIL
05/28/01   ADAMS

0600 PM    8 N BENNETT               CO   1.00 INCH HAIL
05/28/01   ADAMS

0622 PM    11 SW KEENSEBURG          CO   1.00 INCH HAIL
05/28/01   WELD

BURROUGHS
Local storm report, May 28, 8:50 PM MDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
850 PM MDT MON MAY 28 2001

...PRELIMINARY STORM REPORT FOR MAY 28 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    7 N BAILEY                CO   1.50 INCH HAIL
05/28/01   PARK

0455 PM    LAKEWOOD                  CO   1.00 INCH HAIL
05/28/01   DENVER

0510 PM    WHEAT RIDGE               CO   1.00 INCH HAIL
05/28/01   JEFFERSON

0514 PM    2 NW DENVER               CO   0.75 INCH HAIL
05/28/01   DENVER

0515 PM    2 NW DENVER               CO   1.12 INCH HAIL
05/28/01   DENVER

0520 PM    WHEAT RIDGE               CO   0.88 INCH HAIL
05/28/01   JEFFERSON

0526 PM    2 N BENNETT               CO   TORNADO (F0)
05/28/01   ADAMS                          REPORTED BY PILOT

0550 PM    10 NE WATKINS             CO   1.00 INCH HAIL
05/28/01   ADAMS

0600 PM    8 N BENNETT               CO   1.00 INCH HAIL
05/28/01   ADAMS

0622 PM    11 SW KEENSEBURG          CO   1.00 INCH HAIL
05/28/01   WELD

0640 PM    WHEAT RIDGE               CO   0.75 INCH HAIL
05/28/01   JEFFERSON

0712 PM    DENVER INTL AIRPORT       CO   TSTM WIND G58 MPH
05/28/01   DENVER

0719 PM    2 W ELIZABETH             CO   0.75 INCH HAIL
05/28/01   ELBERT

0730 PM    2 E ELIZABETH             CO   1.75 INCH HAIL
05/28/01   ELBERT

0730 PM    3 SE BRIGHTON             CO   0.88 INCH HAIL
05/28/01   ADAMS

0730 PM    12 W PUNKIN CENTER        CO   0.88 INCH HAIL
05/28/01   LINCOLN

0830 PM    8 S RUSH                  CO   TORNADO
05/28/01   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT

BURROUGHS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:00 PM MDTSevere Thunderstorm WarningBOUWeld45 min
May 28, 6:15 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln45 min
May 28, 6:15 PM MDTSevere Thunderstorm WarningBOUAdams30 min
May 28, 6:48 PM MDTSevere Thunderstorm WarningBOUWeld42 min
May 28, 6:56 PM MDTSevere Thunderstorm WarningBOUAdams, Denver34 min
May 28, 7:30 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert30 min
May 28, 7:32 PM MDTSevere Thunderstorm WarningBOUAdams28 min
May 28, 8:21 PM MDTTornado WarningBOULincoln39 min
May 28, 8:55 PM MDTSevere Thunderstorm WarningBOUElbert50 min
May 28, 8:59 PM MDTTornado WarningBOULincoln31 min
May 28, 9:35 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
May 28, 10:17 PM MDTTornado WarningBOULincoln28 min
May 28, 10:29 PM MDTSevere Thunderstorm WarningBOUElbert31 min
May 28, 10:45 PM MDTTornado WarningBOULincoln30 min
May 28, 11:16 PM MDTTornado WarningBOULincoln29 min
May 28, 11:45 PM MDTTornado WarningBOULincoln30 min
May 29, 2:05 PM MDTSevere Thunderstorm WarningBOUWeld40 min
May 29, 2:42 PM MDTTornado WarningBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.